Hi, I'me 19 year old girl who got a DVT Feb. 8th. I was started on Xarelto and I'm going to be on it for another 2 weeks. On March 2nd I got my period, which I had been on birth control suppression for migraines so it was my first period in about a year. I had heavy bleeding for the first week, then it almost went away and then came back and today I'm on day 19 of this period without it stopping. In the past day I've been having clots on my tampon and pads, I was wondering if this was normal for the end of periods on blood thinners. I don't think that I'm anemic but I was going to call my doctor and ask tomorrow. I'm just tired of being on my period for so long and hoping that there is a light at the end of the tunnel. Any experience with this would be appreciated, I just want to know what other people have experienced!
This is what I've found regarding your problem, this is from a 2015 study published in the Journal of Thrombosis Research:
"Conclusion: [Abnormal uterine bleeding] is frequent after initiation of anticoagulant therapy for acute symptomatic VTE. Compared to [Warfarin], rivaroxaban was associated with prolonged menstrual bleeding and more medical interventions and adaptation of anticoagulant treatment for AUB."
I would definitely agree that you should speak with your doctor about what to do. If I were your doctor, I would start you on warfarin, dosing it based on your INR, while keeping you on Xarelto for only 5 more days while the warfarin takes its effect. However, I do not have your chart in front of me, and you may have additional factors that would disqualify you from warfarin. Warfarin has not been associated with the menstrual symptoms you are experiencing and may be a better choice.
Hope this helps.
-Andrew, PharmD candidate
- Xarelto Information for Consumers
- Xarelto Information for Healthcare Professionals (includes dosage details)
- Side Effects of Xarelto (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 26 Apr 2013 • 2 answers
Updated 24 Oct 2013 • 2 answers
Updated 26 Feb 2017 • 3 answers
Updated 2 Dec 2014 • 3 answers
Updated 8 Aug 2018 • 1 answer